Treating Stimulant-Induced Psychosis

Posted · Add Comment

Treating Stimulant-Induced Psychosis

Many people who recreationally use cocaine, cannabis, and hallucinogens may be unaware that they are subjecting their minds to risks that may last far beyond the temporary “high” of the drugs’ use. For some users, long-term continual use can lead to mental illnesses such as bipolar disorder and schizophrenia. In the most severe cases, heavy habitual use of some drugs can lead to psychosis, in which the user experiences delusions, hallucinations, and internal experiences that do not match reality. Stimulants such as abused ADHD drugs, cocaine, methamphetamines, and MDMA, and even high levels of caffeine can disconnect people from reality, and create some effects that may resemble psychosis.

In some cases, these effects may not wear off after use discontinues, having a more permanent effect on the user’s mind. In fact, a study from 2000 published in The Journal of Psychiatric Practice estimated that as many as half of all cocaine users show psychotic symptoms after use, and the FDA traced 1,000 cases of psychosis to Adderall abuse between 2000 and 2005. Here are some ways that people struggling with these effects can find treatment, and enter the recovery process.

Symptoms:

Aside from self-reports that someone is experiencing delusions, you can be aware of the possibility someone’s drug use is triggering psychosis if they suddenly display a flat affect, or lack of any apparent emotional reaction, demonstrate a lethargic attitude, become socially withdrawn, or start behaving violently or erratically. They may demonstrate paranoia, exhibiting a lot of fear someone is about to hurt them, or anxiety, feeling restless and uneasy. You may notice some disorganized thought patterns, and difficulty concentrating, because their thoughts and processing may feel “all over the place” to them.

Reasons:

Stimulants flood the brain with serotonin and dopamine, to a point that disrupts the brain’s normal function. When taken in stronger doses, or freebased or infected, these effects are stronger. People who already possess high levels of dopamine are especially vulnerable to stimulant use being a tipping point to troubling brain damage. Other potential risk factors include high stress levels, sleep deprivation, and underlying mental illnesses.

Treatment:

In most cases, the psychosis triggered by stimulants will not last forever. A report on Mental Health Daily suggested that in 60% of sufferers, all psychotic symptoms will be gone within 10 days of sobriety, and that almost everyone experiences no symptoms after 60 days of not using. Thus, the most important and first step is detoxification and recovery. Even a small relapse can make the psychosis come back with a vengeance, so maintenance of sobriety is vital in this case.

In the acute stages of the psychosis and withdraw, it is best to be under medical supervision. Stimulants taken at such high dosages can also cause dehydration, heart rate anomalies, and a high body temperature.

Doctors may usually recommend a combination of medication and therapy to deal with the psychosis until it passes in more advanced recovery. Various antipsychotics, such as olanzapine, haloperidol, and low doses of benzodiazepines can effectively reduce the symptoms of psychosis, with the newer generation of drugs achieving slightly better success rates, with symptoms being relieved even within an hour. Cognitive behavioral therapy can also be extremely useful in helping you endure the psychosis, by helping you recognize your symptoms and differentiate them from reality, becoming more aware of what is real and what is caused by your psychosis. This can make the healing process smoother.

If you or someone you know is experiencing psychotic effects because of their stimulant use or abuse, do not hesitate to get help. WIth treatment, it is possible for these symptoms to stop and your grasp on reality to be regained.

 
PageLines